Texas, 2004Flash Flooding in Texas, November 15 to 16, 2004
November 15 to 16, 2004 · NWS MAF · 6 events in 6 counties and zones
A prolonged period of rainfall over west Texas resulted in periods of flash flooding that began late on the 14th and persisted through the 16th. Records for November precipitation were set during the three day period at several observing sites.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $390,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of rainfall over west Texas resulted in periods of flash flooding that began late on the 14th and persisted through the 16th. Records for November precipitation were set during the three day period at several observing sites. In general, rainfall rates were relatively light. Following a very wet spring and summer, however, short bursts of heavy rainfall quickly resulted in flash flooding over saturated soils. Instances of flash flooding were reported from the Big Bend area of west Texas northeast across the Permian Basin. Flash flooding stranded motorists in parts of the central Permian Basin on the 15th. A portion of Farm to Market Road 2600 was destroyed by flood waters associated with the swollen Indian Creek in Reagan County. No injuries were reported during the extended event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 8:38 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 15, 8:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CST MON NOV 15 2004
.UPDATE...
RAINFALL TOTALS COMING IN FROM AROUND THE CWA...WITH MANY REPORTS OF
OF AN INCH OR MORE. THESE AMOUNTS...ON TOP OF THE LIGHTER AMOUNTS
THAT HAVE BEEN FALLING FOR THE 24 TO 36 HOURS PRIOR...WOULD INDICATE
NEARLY SATURATED SOILS PRETTY MUCH ANYWHERE ACROSS THE CWA. LATEST
MODEL DATA PUTTING OUT HEAVY RAINFALL AMOUNTS OVER THE WESTERN HALF
OF THE CWA TODAY...ON THE ORDER OF ONE HALF INCH TO ONE INCH TOTALS
BY 16/00Z. CONSIDERING SATELLITE AND RADAR TRENDS...ISENTROPIC
LIFT ONGOING...THE GOOD DIFFLUENCE ALOFT....AND AMOUNT OF MOISTURE IN
THE COLUMN...FIND THIS TO BE FEASIBLE.
HOWEVER...NOT COMPLETELY SOLD ON THE IDEA OF THE EASTERN HALF OF THE
CWA MISSING OUT ON SOME HEAVY RAIN DURING THE DAY ALSO. ESPECIALLY
SINCE LIFT COULD BE GREAT ENOUGH FOR TSRA TO DEVELOP. THEREFORE...
THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA.
SINCE THERE IS GOOD AGREEMENT AMONGST MODELS WITH THE POSITION AND
MOVEMENT OF THE UPPER LOW...GOOD DIFFLUENCE ALOFT...AND COPIOUS
AMOUNTS OF MOISTURE REMAINING OVER THE AREA...WILL GO AHEAD AND PUT
THE FFA OUT THROUGH THE DAY TUESDAY...FOR STARTERS. UPDATE WILL
FOLLOW SHORTLY. AKL
.PREVIOUS DISCUSSION...
UPPER LOW OVER MEXICO CONTINUES TO DESTABILIZE THE ATMOSPHERE AND
PRODUCE ABUNDANT RAINFALL FOR THE AREA. LOW WILL NOT MOVE FAR
TODAY... JUST SLOWLY SPIN EAST AND THROW SHORTWAVES THIS DIRECTION.
THE HEAVIEST RAINFALL... WITH CONTINUAL THUNDERSTORM ACTIVITY...
HAS BEEN EAST OF THE AREA MOVING ACROSS CENTRAL TEXAS. WIDESPREAD
RAIN... SOME MODERATE... CONTINUES TO MOVE ACROSS THE NORTHERN HALF
OF THE AREA THIS MORNING. WILL CONTINUE NEAR 100 POPS TODAY AND
RAISE POPS TONIGHT AS MODELS SHOWS CONTINUAL RAIN THROUGH TONIGHT.
HAVE RECEIVED A FEW CALLS ABOUT WATER ON CITY STREETS IN SOME
LOCATIONS... NOT QUITE FLOODING YET... BUT IF IT CONTINUES RAINING
THEN SOME LOCATIONS WILL BEGIN TO FLOOD AS THE GROUND BECOMES
SATURATED. HAVE CONSIDERED FLASH FLOOD WATCH FOR TODAY BUT LEANING
AGAINST IT AS RAINFALL RATES ARE NOT THAT HIGH.
WILL CONTINUE HIGH WIND WARNING FOR GDP FOR GUADALUPE MOUNTAINS AS 40
MPH WINDS ARE EXPECTED TO CONTINUE TODAY. GDP REPORTING SOME SNOW
BUT TEMPS WELL ABOVE FREEZING... GIVEN EXPECTED SLIGHT WARMING WILL
NOT REISSUE WSW TODAY.
.LONG TERM...
STRONG SLOW MOVING UPPER LOW WILL TAKE ON NEGATIVE TILT TUESDAY
AS STRONG UPPER JET BOTTOMS OUT ON SOUTHERN SIDE OF SYSTEM.
FORECAST AREA WILL BE IN LEFT FRONT QUADRANT OF THIS JET AND
THE RIGHT REAR QUADRANT OF A JETLET ACROSS SOUTHERN NEW MEXICO
PROVIDING STRONG UPPER LEVEL DIVERGENCE. AT THE SURFACE A
LOW/INVERTED TROUGH WILL PROVIDE DECENT LOW LEVEL CONVERGENCE. WILL
NOT MAKE ANY CHANGES TO THE POPS TUESDAY OR TUESDAY NIGHT. SHOULD BE
WIDESPREAD RAIN WITH THUNDERSTORMS ACROSS THE COUNTY WARNING AREA. A
FEW STORMS COULD BE STRONG ESPECIALLY WITH ANY BREAKS IN CLOUD COVER
FOR ANY PERIOD OF TIME WITH DEW POINTS CLIMBING TO NEAR 60 DEGREES
IN THE EASTERN COUNTY WARNING AREA AND BIG BEND REGION. WENT AHEAD
AND BEEFED UP THE QPF GRIDS TUESDAY AN TUESDAY NIGHT BASED ON LATEST
INCOMING DATA.
DID INCREASE THE POPS WEDNESDAY WITH A SLOWER MOVEMENT TO THE
NEGATIVELY TILTED UPPER LOW AS IT MOVES ACROSS SOUTHWEST TEXAS.
WENT LIKELY TO CATEGORICAL POPS IN THE PERMIAN BASIN AND THE
LOWER TRANS PECOS WITH CHANCE TO SLIGHT CHANCE ELSEWHERE. MENTIONED
A CHANCE OF THUNDER EVERYWHERE AS THE STEEP LAPSE RATES AND COLDER
TEMPERATURES ALOFT MOVE OVERHEAD. ALSO BEEFED UP THE QPF GRIDS.
WILL GO WITH 10-30 POPS FOR RAIN SHOWERS WEDNESDAY NIGHT AND
THURSDAY WITH A SLOWER EXIT OF THE SYSTEM WITH ADDITIONAL SHORTWAVE
ENERGY BRIDGING BACK NORTHWEST FROM THE UPPER LOW CENTER ACROSS WEST
TEXAS.
NEXT SYSTEM APPEARS TO BE A LARGE AMPLIFYING TROUGH AS IT MOVES
EASTWARD FROM THE PACIFIC TO THE PLAINS IN THE LATE THURSDAY THROUGH
SUNDAY TIME FRAME. THE LAST 2 RUNS OF THE GFSLR AND THE 00Z MONDAY
GFS80 LOOK CONSISTENT IN THE STRENGTH OF THE TROUGH AND THE MOVEMENT
OF THE SURFACE COLD FRONT SATURDAY. WENT AHEAD AND INCLUDED A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONT SATURDAY WITH
LIFTED INDEXES PROGGED FROM 0 TO -4 ACROSS THE NORTHERN HALF OF THE
COUNTY WARNING AREA. AMPLIFYING TROUGH WILL BE SLOW TO MOVE THROUGH
THE REGION SUNDAY SO KEPT A SLIGHT CHANCE OF POST FRONTAL SHOWERS
ACROSS THE CENTRAL PERMIAN BASIN SOUTHWARD WITH DIVERGENCE AIDING
LIFT FROM STRONG SOUTHERN STREAM JET FROM THE PACIFIC TO THE GULF
OF MEXICO. LOWERED TEMPERATURES SEVERAL DEGREES SUNDAY WITH
A LOT OF CLOUD COVER EXPECTED. LATER SHIFTS WILL NEED TO MONITOR
ANY POTENTIAL FOR FREEZING OR FROZEN PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 49 47 61 52 / 100 70 80 70
CARLSBAD NM 46 44 58 47 / 100 90 80 60
DRYDEN TX 53 51 64 53 / 100 90 80 70
FORT STOCKTON TX 51 49 63 50 / 100 90 80 70
GUADALUPE PASS TX 44 42 55 42 / 100 90 80 50
HOBBS NM 48 46 58 47 / 100 80 80 70
MARFA TX 50 48 58 42 / 100 90 80 60
MIDLAND INTL AIRPORT TX 49 47 61 52 / 100 80 80 70
ODESSA TX 49 47 61 51 / 100 80 80 70
WINK TX 53 51 63 51 / 100 80 80 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 3 PM MST GUADALUPE
PASS TXZ258.
FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
NM...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
&&
12/72Hazardous weather outlook, Nov 15, 4:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST MON NOV 15 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
409 AM CST (309 AM MST) MON NOV 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
WIDESPREAD RAIN CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
DUE TO RECENT RAINFALL... AREAS THAT RECEIVE HEAVY RAINFALL TODAY
MAY EXPERIENCE LOCALIZED FLOODING. HIGH WIND CAN ALSO BE EXPECTED
THROUGH THE GUADALUPE PASS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDESPREAD RAIN IS EXPECTED TO CONTINUE TUESDAY INTO WEDNESDAY WITH
THE POTENTIAL FOR A GREATER NUMBER OF THUNDERSTORMS CAPABLE OF
PRODUCING HEAVIER RAINFALL. THEREFORE FLASH FLOODING MAY BECOME A
THREAT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING THROUGH THE MIDDLE OF THIS WEEK.
Flash Flood, Ector
- When
- November 15, 10:00 AM CST to 12:15 PM CST
- Where
- Ector County, Odessa
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Flash flooding resulted in high water that flowed through several Odessa city streets during the morning of the 15th. Stalled vehicles were reported at the intersection of 42nd and Dixie Streets and along Business 20. High water also inundated locations along Eisenhower and University Streets. No injuries were reported.
Flash Flood, Midland
- When
- November 15, 12:09 PM CST to 5:00 PM CST
- Where
- Midland County, Midland
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Numerous reports of flash flooding along streets in Midland were received during the afternoon hours. Initial reports indicated that high water flowing over Carver and Scharbauer Streets prompted officials to deploy barricade. By 14:00 CST at least one vehicle was reported to be stalled in high water on an Interstate 20 access road. At 14:15 CST the local broadcast media reported up to eight inches of water flowing through Old Lamesa Road and Florida Street. The Texas Department of Public Safety additionally reported that several traffic accidents were indirectly related to the flooding and wet conditions, when several vehicles hydroplaned off of Interstate 20 and came to rest in the ditch. No injuries were reported.
Flash Flood, Scurry
- When
- November 15, 6:10 PM CST to 10:30 PM CST
- Where
- Scurry County, Snyder
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Storm spotters and local law enforcement officials reported flash flooding in Snyder. At 18:10 CST high water was reported flowing through the intersection of College Avenue and 37th Street at a depth of two feet, and at least one vehicle was stalled. Several city streets were closed and barricaded by local officials due to high water by 19:00 CST. Flood waters slowly receded in the city streets through the late evening.
Flash Flood, Presidio
- When
- November 15, 7:22 PM CST to 9:00 PM CST
- Where
- Presidio County, Presidio
- Reported by
- GOVT OFFICIAL
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
The U.S. Border Patrol reported flash flooding along several creeks in Presidio. Flood waters from the swollen creeks were reported to inundate several city streets.
Flash Flood, Reagan
- When
- November 16, 8:48 AM CST to 6:00 PM CST
- Where
- Reagan County, 19 mi NE of Stiles
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
Flash flooding along the usually dry Indian Creek in northeastern Reagan County caused high water to rush over portions of Farm to Market Road 2600. Fire department personnel aided several motorists in the area that were stranded by flowing water. Receding flood waters during the late afternoon hours revealed extensive damage to portions of the roadway.
Flash Flood, Howard
- When
- November 16, 12:15 PM CST to 3:00 PM CST
- Where
- Howard County, 7 mi N of Big Spring
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Local law enforcement officials reported that high water from flash flooding resulted in the closure of Farm to Market Road 2230 north of Big Spring.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, November 15 to 19, 2004$25,000 · 3 events
- High Wind in Washington, November 15, 2004$20,000 · 69 kt wind · 3 events
- High Surf in Hawaii, November 15 to 17, 200413 events
- Flash Flooding in Texas, November 15, 20042 events
- Flood in U.S. Virgin Islands, November 15, 20041 event
- Strong Wind in Oregon, November 15, 2004$1,000 · 1 event
- Storm Surge in Florida, November 15, 20041 event
- Flash Flood in Texas, November 15, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427261, 5427264, 5427262, 5427263, 5427265, 5427266.